PDA

View Full Version : Riluzole and side effects.



Pauline44
13th April 2015, 16:31
Recently diagnosed after 2 and a half years of tests at Sheffield Hallamshire, I have just started on Riluzole.
Although I have been taking it for just a few days, I have persistent nausea and slight dizziness - I will persevere for the time being, but would like to ask for others experiences of taking this drug - Are the side effects likely to lessen as my body gets used to it, or is it likely to be ongoing? Any advice would be much appreciated! Many thanks.

Terry
13th April 2015, 16:49
Hi Pauline;

Some people do seem to have problems and some don't. I don't think it's made muck difference to me but I have never come off it in five years.

I would try and persist for three or four weeks and then if you are still having problems come off it for a few weeks and see how you are.

I'm afraid it's no wonder drug so coming off of it for a while won't make much difference. If you stay on it get your liver and Kidney function test done within a month just to make sure.

Love Terry

paul.williams
13th April 2015, 16:53
Hi Pauline, I started taking Riluzole last Oct and like you I had side effects that made me stop taking the medication so that I could have an enjoyable holiday. The side effects were nausea, extreme tiredness and not enjoying my food. For the moderate benefits quoted it didn't seem worth it.
My neurologist supported me giving up for the holiday period but encouraged me to try again, taking just one 50mg tablet at bedtime (supposing that if the side effects are while I sleep then it would not be so noticeable). I tried a night time (11pm) tablet for 3 week and all was well. On searching the web, I found that to take the medication on an empty stomach helps (two hours after food and one hour before) helps reduce side effects. I have now been 4 weeks taking one at 11am. So far things are much better, no nausea and still enjoying my food. I am tired but I do nit know if the is the MND, the Riluzole or just "old age"! So i think I have found a routine that works for me. Hope you find a way to make it work for you.
All the best,
Paul

Pauline44
13th April 2015, 17:08
Thank you Terry and Paul for sharing your experiences. I do realise that this drug won't make a great deal of difference in the long run, but my family want me to give it a go (they're still in shock at my diagnosis, and are still at the emotional and tearful stage) I have already told my Neurologist that when the quality of my life becomes more important to me than the quantity of my life, I will at that point stop taking the drug.
Thanks again for your replies, I really appreciate them.

Dabchick
13th April 2015, 17:25
Hi Pauline, my husband has been taking Riluzole off and on for two years. His appetite has virtually disappeared leading to weight loss (now he's on Fortisip to boost calorie intake), does get dizzy sometimes, and generally "feels one degree under" as he describes it. Also has a very gurgly stomach, but no pain with this. Is this all Riluzole effect? Who knows. His neurologist wants him to continue taking it, he seems to think the benefit outweighs the side effects, but I'm not sure. As Terry says, give it a try, but don't feel defeated if you have to give it up. You are right, quality of life is so important for you now. All the best, Trish x

willsandco
13th April 2015, 17:29
Hello Pauline. I too was diagnosed at Sheffield just over a year ago and prescribed riluzole. Three times I was on it, three times I came off. I complained of exhaustion and my family said I was zombie like. We all decided that we would rather I was "normal" than be under the influence of a drug I didn't need to take. The neurologists said persist, if you can, and we tried three times but each time I was zonked out. So I opted for quality of life and I don't take any medication at all now. Tell your family that you are in the best hands in the country with Professor Dame Pamela Shaw and her team - well perhaps they know that already! You were waiting a long time for diagnosis, Pauline. Have you got bulbar, like I have? I hope you can all come to terms with it, in due course. I found that once you have accepted it becomes easier to bear and this forum family will wrap their arms around you. So just keep touching base with us and letting us know how things are with you. Much love. Joycie xx

Pauline44
13th April 2015, 18:40
Thanks Trish and Joycie for your stories. The loss of appetite is what I'm dreading really, as I'm struggling to maintain my weight as it is and can't afford to lose an ounce! I've been told that a dietitian will be visiting me shortly to see if they can offer any help.

Joycie, my symptoms began with unexplained falls which started 3 years ago, followed 6 months later with leg cramps and dropped feet. My legs are now virtually useless and I can't bear weight without help. Next thing to happen was weakness and muscle wastage in my hands, although my arms are not greatly affected as yet. I am grateful that I can still chew, swallow and speak with no difficulties as yet - although I do have a very dry mouth and a very "thick" sensation in my throat which can be unpleasant. Reading through this forum, I have felt very humble at some of the dreadful difficulties which some sufferers are facing, and it has made me realise how fortunate I have been so far!

kevin
13th April 2015, 20:34
its not a good drug . loads of side efects about half of people who try it give it up . It gives an average of three months extra life , I read vit b12 is better with no side efects . I did 6 weeks felt crap all the time so they went in bin i take the vitimin now. Dont think its the end if you can not put up with the side efects . pace your self , stay happy and positive that will keep you going .
Kevin

Davec
14th April 2015, 03:24
My Sharyn suffered various side effects from this drug and decided being in her words a zombie were not worth the extra time!

Cece
14th April 2015, 09:13
I too had side effects with this drug and decided quality of life over a few extra months. Pauline your progression sounds exactly like mine, 2 years of bad falls, broken toes, broken ribs and cracked heads and then dropped foot. Now can't weight bear at all and my right hand is rapidly going. Took 18 months to confirm diagnosis, but I knew what it was long before that, the power of the internet! I was thinking of asking if I could give riluzole another go, have to see what the doctor says. I go to the Leeds clinic under Dr Jung.

crackers
14th April 2015, 10:04
I took Riluzole when it was suggested by my Neurologist. Fortuanately he had certain reservations concerning the effects and made them known. After taking them I became tired, weak and lost my appetite. I then stopped and restarted three times and on the third occasion my left arm became substantially weaker, I then stopped taking it. My arm has not recovered but it may be coincidence as I've been on the ALS trail for at least five years,with very similar experiences to your own. Incidentally I first saw a neurologist in November 2011 and was diagnosed in January 2014.

Take care

Kelvin

Ellie
14th April 2015, 13:02
Hi Pauline,
Ive been successfully taking Riluzole continuously for over 8 years.
My advice is to try it, be monitored with blood tests and see how you get on with it. Many people take it without side effects.
Were lucky on this side of the Atlantic that we get the drug at no charge!
Take care,
Ellie.

Pauline44
14th April 2015, 13:26
Thanks everyone for sharing your experiences with Riluzole, so many different views about it. Ellie, you're so right about us being fortunate not to have to pay for this drug, and having it delivered to the door has also been much appreciated. I have already booked my first blood test at my GP's for next month, and will see how it goes regarding the side effects. Thanks again, Pauline

bakeit Forum